Abstract and Introduction
Purpose: We performed a literature synthesis to identify the full spectrum of compounds implicated in drug-induced, bilateral secondary angle-closure glaucoma (2° ACG).
Methods: Systematic PubMed literature review identified relevant bilateral 2° ACG case reports. We evaluated these reports with both the Naranjo adverse drug reaction probability scale to assess the causality of reported drug reactions and a 2° ACG scale scoring system we developed to determine the likelihood that the event represented bilateral 2° ACG. Two independent graders performed these analyses and their scores were averaged for interpretation. The Naranjo scale ranges from -4 to +13 and the drug reaction was considered definite if the score was ≥9, probable if 5 to 8, possible if 1 to 4, and doubtful if ≤0. The 2° ACG score ranges from 0 to 7. We considered a 2° ACG score of ≥4 as evidence of significant likelihood that the drug reaction represented bilateral 2° ACG.
Results: No drug had a definite Naranjo score, but the following drug entities had probable Naranjo scores and 2° ACG scores ≥4: acetazolamide, "anorexiant mix," bupropion, cabergoline, "ecstasy," escitalopram, flavoxate, flucloxacillin, hydrochlorothiazide, hydrochlorothiazide/triamterene, mefenamic acid, methazolamide, oseltamivir, topiramate, topiramate/bactrim, and venlafaxine. Root chemical analysis revealed that sulfur-containing and non–sulfur-containing compounds contributed to bilateral 2° ACG.
Conclusions: Several compound preparations were implicated in drug-induced bilateral 2° ACG. Treating physicians should be aware that some forms of recreational drug use, which the patient may not admit to, could contribute to this vision-threatening side effect.
Angle-closure glaucoma (ACG) can be classified as primary (1° ACG) or secondary (2° ACG). 1° ACG is a blockage of the trabecular meshwork predominately by means of relative pupillary block, whereas 2° ACG is a blockage of the trabecular meshwork by other mechanisms, broadly categorized by anterior pulling or posterior pushing mechanisms. Conditions producing 2° ACG by anterior pulling mechanisms—such as neovascular glaucoma, uveitis causing peripheral anterior synechiae, iridocorneal endothelial syndrome, and membranous-type corneal epithelial downgrowth—present with a deep central anterior chamber but closed filtration angles. There are several pathologic processes that result in 2° ACG through posterior pushing mechanisms and these entities present with axially shallow central anterior chamber depth that can be easily confused with 1° ACG. Pathologic processes producing 2° ACG through posterior pushing mechanisms include uveal effusion syndrome due to a variety of causes such as posterior scleritis, aqueous humor misdirection, and a variety of posterior segment space-occupying lesions such as persistent hyperplastic primary vitreous (also known as persistent fetal vasculature). In each instance of 2° ACG accompanied by posterior pushing mechanisms, abnormal accumulations of fluid or swellings of native structures behind the iris cause forward rotation of the ciliary body and iris-lens diaphragm.
Systemic illness such as human immunodeficiency virus infection,[4–6] systemic lupus erythematosis, and Vogt-Koyangi-Harada disease can produce bilateral 2° ACG through the uveal effusion mechanism with myopic shift, closure of the trabecular meshwork, shallow central anterior chamber, and elevated intraocular pressure (IOP). Topiramate use can also be considered a systemic exposure that is a well-known cause of bilateral 2° ACG through the uveal effusion syndrome mechanism.[9,10] In addition, the literature contains numerous examples of other drugs that reportedly produce myopic shift or bilateral 2° ACG and these reports both predate[11–23] and postdate[24–51] the original reports of topiramate-induced bilateral 2° ACG.[52–55]
To the best of our knowledge, there has not been a comprehensive review of the full spectrum of drugs implicated in drug-induced bilateral 2° ACG using standardized criteria. We assimilated and analyzed literature reports on drug-induced bilateral 2° ACG to provide the clinician with a useful list of drugs that produce this vision-threatening condition. Drug-induced bilateral 2° ACG is an ophthalmic emergency and it is critical for the clinician to distinguish this entity from bilateral 1° ACG as the treatment protocols for these entities are markedly different. Withdrawal of the offending agent producing bilateral 2° ACG is central for the successful and timely treatment that will prevent loss of sight.
J Glaucoma. 2016;25(2):e99-e105. © 2016 Lippincott Williams & Wilkins